Cases reported "Neurotoxicity Syndromes"

Filter by keywords:



Filtering documents. Please wait...

11/15. Chronic neuropsychological sequelae of cholinesterase inhibitors in the absence of structural brain damage: two cases of acute poisoning.

    Here we describe two cases of carbamate poisoning. patients AMF and PVM were accidentally poisoned by cholinesterase inhibitors. The medical diagnosis in both cases was overcholinergic syndrome, as demonstrated by exposure to cholinesterase inhibitors. The widespread use of cholinesterase inhibitors, especially as pesticides, produces a great number of human poisoning events annually. The main known neurotoxic effect of these substances is cholinesterase inhibition, which causes cholinergic overstimulation. Once AMF and PVM had recovered from acute intoxication, they were subjected to extensive neuropsychological evaluation 3 and 12 months after the poisoning event. These assessments point to a cognitive deficit in attention, memory, perceptual, and motor domains 3 months after intoxication. One year later these sequelae remained, even though the brain magnetic resonance imaging (MRI) and computed tomography (CT) scans were interpreted as being within normal limits. We present these cases as examples of neuropsychological profiles of long-term sequelae related to acute poisoning by cholinesterase inhibitor pesticides and show the usefulness of neuropsychological assessment in detecting central nervous system dysfunction in the absence of biochemical or structural markers.
- - - - - - - - - -
ranking = 1
keywords = nervous system
(Clic here for more details about this article)

12/15. poisoning or primary nervous system disease?--difficulties of the differential diagnosis exemplified by four different clinical cases.

    Acute or chronic injury of the nervous system caused by xenobiotics can resemble primary disorders of the nervous system. In this study, four different cases that are characterized by unclear clinical presentation have been discussed; they required a detailed differential diagnostics using modern radiologic and electrophysiologic studies. Case 1. A young alcohol abuser was referred to the Acute Poisonings Unit at Wroclaw with a presumptive diagnosis of methanol poisoning. Neither methanol nor ethylene glycol were detected in patient's serum and urine. During hospitalization in our ward he lost vision completely, and neurologic examination was consistent with a transverse spinal cord injury. Traumatic spinal cord injury coexisting with methanol poisoning, or even Devic's syndrome were considered in differential diagnosis. The MRI did not reveal a spinal cord injury, and the EMG showed severe demyelinating-axonal polyneuropathy. Finally the patient was diagnosed with methanol poisoning complicated by both loss of vision and severe alcoholic polyneuropathy. Case 2. A 27-year-old man was found unconscious in a street. A head CT revealed numerous small intracerebral hemorrhages, and patient's urine contained high concentration of amphetamine. A presumptive diagnosis of amphetamine poisoning complicated by intracranial hemorrhage was proposed. The repeat head CT revealed traumatic injury of the skull in a form of depression. Based on this result, the patient was diagnosed with a posttraumatic intracranial hemorrhage. Case 3. A young man with history of schizophrenia was transferred to our ward from a psychiatric hospital with a presumptive diagnosis of neuroleptic malignant syndrome complicated by rhabdomyolysis. infection of the nervous system and focal lesions in the brain were ruled out with help of lumbar puncture and a brain MRI. After having obtained additional details of patient's history, it appeared that the patient had not been taking neuroleptics, and therefore it was assumed that patient's condition be connected with a catatonic type of schizophrenia exacerbation. Case 4. A 17-year-old woman, who returned from a disco club, presented with a bizarre behavior, she spoke incoherently, and she saw everything in bright and intense colors. Then she experienced a severe seizure attack with loss of consciousness and apnea. Toxicologic tests were negative. The patient was referred to neurology where she was finally diagnosed with epilepsy, and the attack was induced by strobe lights in a disco club.
- - - - - - - - - -
ranking = 7
keywords = nervous system
(Clic here for more details about this article)

13/15. pica with paradichlorobenzene mothball ingestion associated with toxic leukoencephalopathy.

    This is a case report of central nervous system toxicity associated with paradichlorobenzene (PDCB) ingestion. The patient had ingested mothballs composed of 99.99% PDCB for a period of 7 months. She was admitted for depression and had no neurologic symptoms. Later she developed an acute cerebellar syndrome followed by stupor and coma. An extensive workup was negative except for decreasing levels of PDCB in her serum. Imaging revealed a diffuse leukoencephalopathy. Her clinical picture was attributed to PDCB toxicity.
- - - - - - - - - -
ranking = 1
keywords = nervous system
(Clic here for more details about this article)

14/15. Management of star fruit-induced neurotoxicity and seizures in a patient with chronic renal failure.

    An 84-year-old Asian woman with hypertension and chronic renal failure was evaluated for incoherent speech, followed by intermittent interruptions of consciousness, and then status epilepticus after ingesting one star fruit (Averrhoa carambola) each day for 3 days. Conventional first-line anticonvulsants and hemodialysis were administered without significant control of the patient's seizures. Treatment was started with propofol, an intravenous agent that induces anesthesia with rapid onset and elimination from the central nervous system; this resulted in complete control of the seizures. propofol may be an effective alternative when dialysis and conventional first-line anticonvulsants are unsuccessful in treating the symptoms of neurotoxicity.
- - - - - - - - - -
ranking = 1
keywords = nervous system
(Clic here for more details about this article)

15/15. Severe encephalopathy after high-dose chemotherapy with autologous stem cell support for brain tumours.

    Recurrent medulloblastoma carries a poor prognosis. Long-term survival has been obtained with high-dose chemotherapy with autologous stem cell transplantation and secondary irradiation. A 21-year-old woman with recurrent medulloblastoma after previous chemotherapy and radiotherapy is presented. The patient was treated with high-dose chemotherapy and autologous stem cell transplantation. She developed a severe treatment-related encephalopathy which affected her quality of life and neurocognitive functioning for the rest of her life. Possible causative factors are discussed and central nervous system toxicity by high-dose chemotherapy in brain tumour patients is reviewed. case reports on severe central nervous system toxicity have been reported, but data from prospective studies on neurocognitive functioning are not available. These data strongly support a systematic long-term follow-up of brain tumour patients treated with high-dose chemotherapy with emphasis on neurocognitive function tests.
- - - - - - - - - -
ranking = 2
keywords = nervous system
(Clic here for more details about this article)
<- Previous |


Leave a message about 'Neurotoxicity Syndromes'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.